Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 161, NWS Birmingham, AL

May 1, 2003Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 1, 2003, 7:36 PM CDT for Talladega County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 7:36 PM CDT (00:36 UTC)
Expired
May 1, 2003, 8:00 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WUUS54 KBMX 020036
SVRBHM
ALC121-020100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
734 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 800 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM WEST OF MUNFORD...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TALLADEGA AND
WALDO AND MUNFORD.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3348 8626 3331 8610 3358 8581 3361 8606

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:37 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 1, 2:37 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
237 PM CDT THU MAY 01 2003

AT 18Z...A STRONG MCS HAS DEVELOPED ACROSS NORTHERN ARKANSAS...
SOUTHERN MISSOURI...AND WESTERN TENNESSEE.  IF YOU USE THE DISTANCE
SPEED TOOL AND PLACE IT OVER THE SOUTHERN PART OF THE MCS...IT HAS IT
MOVING INTO MY COUNTY WARNING AREA BY 2245Z.  WITH THIS POSSIBILITY
IN MIND WILL KEEP AT LEAST ISOLATED POPS FOR THE EVENING/TONIGHT
HOURS.  THIS IDEA WILL BE REEVALUATED RIGHT BEFORE RELEASE TIME.

OTHER THAN THE MCS...ACCORDING TO A QUICK AND DIRTY MSAS ANALYSIS...A
COLD FRONT EXTENDS FROM NY/PA THROUGH IN...IL...AR...AND INTO
SOUTHEAST TX.  THIS FRONT WILL MOVE ITS WAY INTO THE CWA TOMORROW...
AND STALL ON SATURDAY SOMEWHERE BETWEEN BHM AND MGM.  IT WILL THEN
MEANDER AROUND WHILE HIGH PRESSURE BUILDS TO THE NORTH AND TRIES TO
PUSH THE FRONT OUT OF THE STATE ON SUNDAY.

WITH THE FRONT TOMORROW /FRIDAY/ SPC HAS A BROAD AREA...INCLUDING
ALABAMA...IN A SLIGHT RISK.  DON/T THINK THE WHOLE DAY WILL BE A
WASHOUT.  THE BULK OF OUR SYSTEM SHOULD STAY WELL TO OUR NORTH.
THE MODELS SHOW OUR ATMOSPHERE TO BE UNSTABLE...SO A FEW STORMS
COULD BECOME STRONG TO SEVERE.

THE NEXT STORM SYSTEM COMES OUR WAY ON MONDAY AND INTO TUESDAY. WILL
ALSO HOLD ONTO SOME SMALL POPS ON WEDNESDAY AND THURSDAY AS THE
SYSTEM DOES NOT APPEAR TO CLEAR THE AREA ALL THAT QUICKLY.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM 061/084 060/082 057 24221
MGM 061/085 062/085 058 14321

.BHM...NONE.

80
Hazardous weather outlook, May 1, 1:15 PM CDT, 6 hours 21 minutes before
ALZ011>015-017>050-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU MAY 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

AN ALMOST SUMMER-LIKE PATTERN...WITH SOME AFTERNOON AND EARLY EVENING
INSTABILITY...WILL BRING THE THREAT OF ISOLATED THUNDERSTORMS AGAIN
THIS AFTERNOON AND EVENING.  MOST FACTORS POINT TOWARDS STORMS
STAYING BELOW SEVERE LIMITS.  HOWEVER...THE POSSIBILITY OF SMALL
HAIL AND GUSTY WINDS WILL EXIST WITH ANY STORMS THAT DEVELOP.

AN AREA OF STORMS CURRENTLY OVER WESTERN TENNESSEE WILL PRODUCE
SURFACE BOUNDARIES THAT COULD MOVE INTO OUR NORTHWESTERN COUNTY
WARNING AREA OVERNIGHT.  SCATTERED SHOWERS OR THUNDERSTORMS MAY
DEVELOP DURING THE OVERNIGHT HOURS NEAR THIS BOUNDARY...MAINLY OVER
NORTHERN ALABAMA.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

THE COMBINATION OF A WEAK FRONTAL BOUNDARY AND A STRONGER UPPER LEVEL
DISTURBANCE PASSING ACROSS THE AREA WILL RESULT IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS ON FRIDAY.

STAYING WITH A SUMMER-LIKE THEME...ISOLATED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...WILL AGAIN BE GOOD WORDING FOR SATURDAY
AND SUNDAY.

AN APPROACHING COLD FRONT WILL KEEP A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS MONDAY AND TUESDAY...WITH A POSSIBILITY THAT SOME
STORMS COULD BE SEVERE DURING THAT TIME FRAME.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
AFTERNOON AND EVENING CONDITIONS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY NOT BE REQUIRED THROUGH FRIDAY MORNING.

In the hours before

Local storm report, May 1, 5:04 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    HACKLEBURG                AL   0.75 IN HAIL
05/01/03   MARION

0450 PM    HACKLEBURG                AL   WIND DAMAGE
05/01/03   MARION                         TREES DOWN.
Special weather statement, May 1, 5:14 PM CDT, 2 hours 22 minutes before
ALZ012-012300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT THU MAY 1 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 600 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTH OF BEAVERTON...MOVING SOUTHEAST AT
20 MPH. IN ADDITION...OTHER STRONG STORMS WILL MOVE INTO THE WESTERN
SECTIONS OF THE COUNTY BY 530 PM.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DETROIT...
SULLIGENT...BEAVERTON AND VERNON THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3403 8819 3361 8822 3370 8796 3405 8805
Special weather statement, May 1, 6:23 PM CDT, 1 hour 13 minutes before
ALZ024-020000-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT THU MAY 1 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 700 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR BIRMINGHAM...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BIRMINGHAM...
BIRMINGHAM AIRPORT...PINSON AND TRUSSVILLE THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3357 8700 3343 8675 3367 8654 3381 8672
Special weather statement, May 1, 6:42 PM CDT, 54 minutes before
ALZ025-020030-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT THU MAY 1 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 730 PM
CDT...

.SMALL HAIL AND GUSTY WINDS ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HELENA...MOVING SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HELENA...PELHAM...
ALABASTER...OAK MOUNTAIN STATE PARK...LAKE PURDY...INVERNESS AND
CHELSEA THROUGH 730 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3325 8702 3334 8684 3342 8674 3348 8660
          3332 8641 3311 8686
Special weather statement, May 1, 7:03 PM CDT, 33 minutes before
ALZ020-020045-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT THU MAY 1 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CHEROKEE COUNTY UNTIL 745 PM
CDT...

.SMALL HAIL AND GUSTY WINDS ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LEESBURG...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAND ROCK...
LEESBURG...CENTRE...GAYLESVILLE...CEDAR BLUFF AND FORNEY THROUGH 745
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3422 8594 3410 8579 3400 8545 3433 8550
Local storm report, May 1, 7:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    SEALE                     AL   0.75 IN HAIL
05/01/03   RUSSELL                        REPORTED BY RUSSELL
                                          COUNTY EMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:25 PM CDTSevere Thunderstorm WarningBMXCalhoun35 min
May 1, 8:02 PM CDTSevere Thunderstorm WarningBMXClay43 min
May 1, 8:04 PM CDTSevere Thunderstorm WarningBMXTalladega16 min
May 1, 8:32 PM CDTSevere Thunderstorm WarningBMXBarbour28 min
May 1, 8:36 PM CDTSevere Thunderstorm WarningBMXTallapoosa39 min
May 2, 2:15 PM CDTSevere Thunderstorm WarningBMXLamar, Marion45 min
May 2, 2:28 PM CDTSevere Thunderstorm WarningBMXBlount32 min
May 2, 2:41 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah49 min
May 2, 2:51 PM CDTSevere Thunderstorm WarningBMXFayette39 min
May 2, 3:01 PM CDTSevere Thunderstorm WarningBMXBlount29 min
May 2, 3:03 PM CDTSevere Thunderstorm WarningBMXPickens42 min
May 2, 3:04 PM CDTSevere Thunderstorm WarningBMXMarion26 min
May 2, 3:13 PM CDTSevere Thunderstorm WarningBMXWalker47 min
May 2, 3:17 PM CDTSevere Thunderstorm WarningBMXMarengo58 min
May 2, 3:17 PM CDTTornado WarningBMXPickens43 min
May 2, 3:29 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah46 min
May 2, 3:32 PM CDTTornado WarningBMXGreene43 min
May 2, 3:36 PM CDTSevere Thunderstorm WarningBMXHale39 min
May 2, 4:01 PM CDTSevere Thunderstorm WarningBMXTuscaloosa29 min
May 2, 4:09 PM CDTSevere Thunderstorm WarningBMXPickens51 min
May 2, 4:10 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne35 min
May 2, 4:12 PM CDTTornado WarningBMXGreene48 min
May 2, 4:13 PM CDTTornado WarningBMXGreene47 min
May 2, 4:15 PM CDTSevere Thunderstorm WarningBMXCherokee30 min
May 2, 4:17 PM CDTTornado WarningBMXHale43 min
May 2, 4:24 PM CDTSevere Thunderstorm WarningBMXMarengo36 min
May 2, 4:30 PM CDTSevere Thunderstorm WarningBMXPerry60 min
May 2, 4:34 PM CDTTornado WarningBMXMarengo26 min
May 2, 4:44 PM CDTTornado WarningBMXPerry46 min
May 2, 4:52 PM CDTTornado WarningBMXDallas38 min
May 2, 4:55 PM CDTTornado WarningBMXHale35 min
May 2, 4:56 PM CDTSevere Thunderstorm WarningBMXCleburne49 min
May 2, 4:59 PM CDTSevere Thunderstorm WarningBMXBlount, Walker46 min
May 2, 5:02 PM CDTSevere Thunderstorm WarningBMXWinston28 min
May 2, 5:09 PM CDTSevere Thunderstorm WarningBMXTuscaloosa51 min
May 2, 5:19 PM CDTSevere Thunderstorm WarningBMXSt. Clair26 min
May 2, 5:19 PM CDTSevere Thunderstorm WarningBMXEtowah41 min
May 2, 5:26 PM CDTTornado WarningBMXWalker24 min
May 2, 5:27 PM CDTTornado WarningBMXPerry48 min
May 2, 5:28 PM CDTTornado WarningBMXDallas47 min
May 2, 5:31 PM CDTSevere Thunderstorm WarningBMXJefferson44 min
May 2, 5:34 PM CDTSevere Thunderstorm WarningBMXTalladega26 min
May 2, 5:35 PM CDTSevere Thunderstorm WarningBMXBibb25 min
May 2, 5:35 PM CDTSevere Thunderstorm WarningBMXHale40 min
May 2, 5:35 PM CDTTornado WarningBMXEtowah40 min
May 2, 5:39 PM CDTSevere Thunderstorm WarningBMXGreene36 min
May 2, 5:39 PM CDTTornado WarningBMXJefferson66 min
May 2, 5:42 PM CDTSevere Thunderstorm WarningBMXBlount33 min
May 2, 5:45 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee60 min
May 2, 6:02 PM CDTSevere Thunderstorm WarningBMXSt. Clair43 min
May 2, 6:04 PM CDTSevere Thunderstorm WarningBMXCoosa56 min
May 2, 6:06 PM CDTSevere Thunderstorm WarningBMXCleburne54 min
May 2, 6:07 PM CDTSevere Thunderstorm WarningBMXShelby23 min
May 2, 6:14 PM CDTSevere Thunderstorm WarningBMXDallas46 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningBMXHale, Talladega45 min
May 2, 6:20 PM CDTSevere Thunderstorm WarningBMXPerry30 min
May 2, 6:22 PM CDTSevere Thunderstorm WarningBMXFayette23 min
May 2, 6:25 PM CDTTornado WarningBMXShelby65 min
May 2, 6:31 PM CDTSevere Thunderstorm WarningBMXMarengo59 min
May 2, 6:32 PM CDTSevere Thunderstorm WarningBMXLowndes58 min
May 2, 6:37 PM CDTTornado WarningBMXCalhoun23 min
May 2, 6:39 PM CDTSevere Thunderstorm WarningBMXTallapoosa66 min
May 2, 6:42 PM CDTTornado WarningBMXJefferson18 min
May 2, 6:43 PM CDTSevere Thunderstorm WarningBMXClay, Randolph62 min
May 2, 6:51 PM CDTSevere Thunderstorm WarningBMXChambers54 min
May 2, 6:57 PM CDTSevere Thunderstorm WarningBMXJefferson23 min
May 2, 6:59 PM CDTSevere Thunderstorm WarningBMXCleburne16 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.